Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 145, NWS Louisville, KY

May 9, 2003Scott County, Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 9, 2003, 5:46 PM EDT for Scott County, Woodford County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 5:46 PM EDT (21:46 UTC)
Expired
May 9, 2003, 6:25 PM EDT
In force
39 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Scott County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 108 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS53 KLMK 092146
SVRLMK
KYC209-239-092225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
546 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTT COUNTY IN EAST CENTRAL KENTUCKY
  WOODFORD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 625 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF MILLVILLE TO
  SAND LICK...OR FROM 26 MILES NORTHWEST OF LEXINGTON TO 21 MILES
  NORTHWEST OF LEXINGTON...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MILLVILLE...DUCKERS AROUND 555 PM EDT
  GEORGETOWN AROUND 605 PM EDT
  VERSAILLES...MIDWAY AROUND 610 PM EDT
  NEW ZION...NEWTOWN AROUND 615 PM EDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING LARGE HAIL 
AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3803 8486 3813 8487 3828 8475 3821 8443
          3812 8463 3798 8468

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:50 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 9, 2:50 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT FRI MAY 9 2003

.SHORT TERM...
THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE MUGGY AIRMASS SOUTH OF
THE WARM FRONT THIS AFTERNOON. THESE STORMS ARE ON THE NORTHERN AXIS
OF DEEPER MID LEVEL MOISTURE AND WE EXPECT THESE STORMS TO CONTINUE
THROUGH THE EVENING.

THE MODELS BRING ANOTHER SHOT OF S/W ENERGY ACROSS THE FORECAST
AREA AROUND 12Z SATURDAY. WE WILL NEED TO KEEP A MENTION OF STORMS
IN THE FORECAST OVERNIGHT ESPECIALLY OVER THE NORTHERN PORTION OF
THE FORECAST AREA.

MAJOR CHANGES ARE IN STORE THIS FORECAST PACKAGE AS THE UPPER LEVEL
LOW OVER THE WESTERN UNITED STATES PROPAGATES TO THE EAST. THE
MODELS ARE A LITTLE SLOWER THAN PREVIOUS RUNS BUT WE STILL EXPECT
TO SEE A COLD FRONT SWEEP ACROSS THE LOWER OHIO VALLEY AROUND 12Z
SUNDAY. THE DYNAMICS WITH THIS SYSTEM WILL BE MOST IMPRESSIVE JUST
TO THE NORTH EAST OF THE CFA BUT WE EXPECT A LINE OF STORMS TO
DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE CFA OVERNIGHT. BOWING
SEGMENTS AND WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE
STORMS.

THE FRONTAL PASSAGE WILL PUT AN END TO THE THUNDERSTORMS AS ME MOVE
INTO A DRIER AND MORE STABLE NORTHWEST FLOW.

MAV TEMPERATURES LOOK A LITTLE WARM SATURDAY AND WE WILL GO WITH THE
LOWER FWC GUIDANCE VALUES BUT WE DO LIKE THE COOLER MAV TEMPERATURES
ON SUNDAY.

.EXTENDED NOTES...
GENERAL MID-LEVEL TROFINESS OVER THE NERN QUADRANT OF THE CONUS
LOOKS TO KEEP TEMPS ACROSS LMK FA SLIGHTLY BELOW MID MAY
CLIMATOLOGIES FOR A GOOD PART OF NEXT WEEK. PER 6/12Z GFS RUNS, LATE
WED INTO THU A SIG 500MB WAVE DROPS SEWD INTO FA, GENERATING SCT
PCPN POLEWARD OF SFC LOW. HWVR, THERE IS QUITE THE DISCREPANCY IN
HOW THE GFS HANDLES THIS FEATURE COMPARED TO THE LATEST ECMWF RUN,
WHICH TAKES MOST OF THE ENERGY NOW OVER GULF OF ALASKA AND DROPS
THAT INTO A STG EWD PROPAGATING WAVE OVER SWRN CONUS BY 12Z/WED.
THIS RESULTS IN A MUCH WEAKER WAVE DROPPING INTO OHIO RIVER VALLEY.
LATEST GFS ENSEMBLE SERIES ALSO INDICATES A WIDE RANGE OF SOLUTIONS
WITH THIS SYSTEM. THE MEANS ARE PERHAPS LEANING SLIGHTLY TOWARDS
ECMWF SOLN. OVERALL WILL JUST GO WITH A LOW CHC OF -TSRA WED AND
THU. LOW CONFIDENCE IN TS CHCS GIVEN FCST RAOBS FROM 12Z GFS, BUT
GIVEN TIME OF YEAR KEPT CHC TS IN FCST.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 9, 12:30 PM EDT, 5 hours 16 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAINS OVER THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS, SOUTH OF A WARM FRONT OVER
INDIANA AND OHIO. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEREFORE
BE POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THROUGH TONIGHT, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE,
ANY STORMS WILL PRODUCE VERY INTENSE RAINFALLS, ALONG WITH DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THIS AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED
STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD
ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS
LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH
THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT
SEVERE WEATHER EVENT FOR THE AREA.

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST
SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND
NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS,
AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM
CLUSTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE
PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT.

SMALLCOMB

In the hours before

Local storm report, May 9, 5:09 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
509 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    MARENGO                   IN   1.00 INCH HAIL
05/09/03   CRAWFORD                       REPORTED BY MARENGO CAVE
                                          BLUE RIVER RECREATION AREA.

RES
Local storm report, May 9, 5:15 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
515 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    MARENGO                   IN   1.00 INCH HAIL
05/09/03   CRAWFORD                       REPORTED BY MARENGO CAVE
                                          BLUE RIVER RECREATION AREA.

0508 PM    ELMBURG                   KY   .75 INCH HAIL
05/09/03   HENRY                          OCCURRED ALOND
                                          SHELBY/HENRY COUNTY LINE.
                                          REPORTED FROM CENTRAL
                                          DISPATCH.

RES
Local storm report, May 9, 5:22 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
522 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    WESTERN HARRISON          IN   FUNNEL CLOUD
05/09/03   HARRISON                       FUNNEL CLOUD JUST NORTH OF
                                          INTERSTATE 64.

RES
Local storm report, May 9, 5:32 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
532 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    LOCKPORT                  KY   1.00 INCH HAIL
05/09/03   HENRY                          REPORTED BY SPOTTER.

RES
Local storm report, May 9, 5:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
539 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    NORTHERN HARRISON COUNTY  IN   1.00 INCH HAIL
05/09/03   HARRISON

RES
Local storm report, May 9, 5:43 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
543 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    BAGDAD                    KY   1.00 INCH HAIL
05/09/03   SHELBY                         REPORTED BY SPOTTER.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:34 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade56 min
May 8, 8:44 PM EDTTornado WarningLMKBreckinridge46 min
May 8, 9:28 PM EDTSevere Thunderstorm WarningLMKHardin, Meade47 min
May 8, 10:17 PM EDTSevere Thunderstorm WarningLMKHardin28 min
May 8, 10:49 PM EDTFlash Flood WarningLMKClark, Fayette, Jessamine, Madison2 hr
May 8, 11:23 PM EDTSevere Thunderstorm WarningLMKMadison37 min
May 9, 3:59 PM EDTSevere Thunderstorm WarningLMKHenry36 min
May 9, 4:21 PM EDTSevere Thunderstorm WarningLMKOldham34 min
May 9, 4:47 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby43 min
May 9, 5:01 PM EDTSevere Thunderstorm WarningLMKScott44 min
May 9, 5:21 PM EDTSevere Thunderstorm WarningLMKFranklin34 min
May 9, 5:32 PM EDTSevere Thunderstorm WarningLMKJefferson43 min
May 9, 5:42 PM EDTSevere Thunderstorm WarningLMKBourbon38 min
May 9, 5:58 PM EDTSevere Thunderstorm WarningLMKFayette47 min
May 9, 6:15 PM EDTSevere Thunderstorm WarningLMKJefferson30 min
May 9, 6:25 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer50 min
May 9, 6:32 PM EDTSevere Thunderstorm WarningLMKClark43 min
May 9, 7:13 PM EDTSevere Thunderstorm WarningLMKAnderson17 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.